Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Could the fluttering I feel be related to my aorta?
Hi, I am a 29 year old healthy female. Work out 4 times a week, weigh 114 lbs, nonsmoker. I have been experiencing fluttering in my upper right chest area somewhat toward the middle of the chest but on the right side. I took adderal (about 10-15mg a day) for the past 3 years and quit taking it for the past few weeks because I don't want to rely on it anymore. I took about 5mg this past weekend and the next day started feeling this fluttering feeling in my chest (not sure if the two are related.) However I have been drinking coffee the past few days as well, which I normally don't drink. I'm curious if the fluttering could be my aorta? Just curious because my father died at 39 from an aortic rupture or dissection. His grandfather died of the same. I might be completely off but just curious if this is something I should see a specialist about rather than my general doc. Any help would be appreciated!
submitted by Kristi from Houston, Texas on 8/21/2012
by Texas Heart Institute cardiologist, Mehdi Razavi, MD
Hi. Given your family history you should definitely see a physician, ideally a cardiologist. There are certain inherited disorders that can lead to dissection (e.g., Marfan syndrome). These can be tested for using cardiac ultrasound and MRI. Hard to say if fluttering is related but your physician may elect to have you wear a monitor. Good luck.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2012